by: Debbie Shackelford
At some point in caring for your elderly parent, you may notice he is experiencing an abrupt increase in confusion. You may describe your parent as acting different or just not himself, but you may not know that he has a serious medical condition known as delirium.
Delirium is described as a sudden change in mental status causing severe confusion and an inability to focus attention that fluctuates throughout the day. The change may happen within hours or evolve over several days. You may notice your parent is agitated, hallucinating or you may not be able to wake him. The term "sundowning" is sometimes used to describe this condition since many of the symptoms are evident during the evening or nighttime.
The frail elderly have a higher incidence of delirium during hospitalization. Studies have shown that 40-50% of patients age 65 or older are stricken with this disorder.
These mental changes often are caused from underlying medical conditions such as urinary tract infections or pneumonia. A change in your parent's mental status may also be linked to dehydration, malnutrition or severe constipation. Other risk factors include dementia, alcohol abuse, and terminal illness.
Medications including those prescribed for Parkinson's, prednisone and ciprofloxacin(antibiotic) may be factors in the incidence of delirium. A history of taking over-the-counter drugs such as Benadryl(diphenhydramine), antihistamines and cold remedies that have the ingredient, diphenhydramine, should also be evaluated.
Medical procedures including physical restraints and soft restraints such as IV lines, foley catheters and oxygen tubing may affect the elderly adversely. Environmental aspects that contribute to the occurrence of delirium involve a loss of time orientation. New drug regimens also may impact the elderly in unintended ways.
You know your parent better than anyone and may notice a subtle change in his personality and abilities first. Report any changes in your parent's mental status to the medical and/or nursing home staff as soon as possible. This change may be the only apparent indication of an infection. Delirium is serious and can necessitate a stay in a long-term care facility and the need for rehabilitation services.
Help lessen your parent's risk for delirium by making sure the doctor is aware of all medications your parent is taking, including alcohol. Ask the doctor for non-prescription drug recommendations. Make sure your parent is not taking medicine containing Benadryl.
Staying with your parent at the hospital helps lessen fear and anchors him to reality. Making sure he has his glasses and hearing aids prevents isolation. Provide your parent with family photos, a clock and calendar to help with orientation. Also, keep the blinds open in the day and closed at night to help him sleep properly.
Delirium can be a frightening condition for both you and your parent, but you need not feel helpless. You can give comfort and assistance.